Texas, 2020

Hail and Damaging Winds in Texas, August 16, 2020

August 16, 2020 · NWS SHV · 6 events in 4 counties and zones

A large area of showers and thunderstorms developed across Northeast and East Texas during the afternoon through the overnight hours of August 16th-17th ahead of a weak cold front that moved south through the area. The hot and moist air ahead of the front generated a very unstable environment, allowing several of these storms to become severe during the afternoon through the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A large area of showers and thunderstorms developed across Northeast and East Texas during the afternoon through the overnight hours of August 16th-17th ahead of a weak cold front that moved south through the area. The hot and moist air ahead of the front generated a very unstable environment, allowing several of these storms to become severe during the afternoon through the early morning hours. These storms produced large hail, with isolated instances of wind damage in the form of downed trees, before gradually weakening during the early morning hours on the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 16, 12:49 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 16, 12:49 PM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
149 PM CDT Sun Aug 16 2020

.SHORT TERM.../Tonight through Monday Night/
A transitional weather pattern to characterize the short term
period ending Monday night. A weak frontal boundary lingering
across the region to serve as the source for convection later this
evening. Some strong storms capable of producing gusty winds will
be possible mainly across east Texas and adjacent areas of
northwest Louisiana. Storms to diminish by midnight.

A Heat Advisory remains in effect through the remainder of the
afternoon as heat index values approach 105 to 110 degrees.

Different story expected on Monday and Monday night with dry high
pressure becoming better established across the region. Expect
high temperatures in the lower 90s with overnight lows in the
upper 60s to near 70. /05/

.LONG TERM.../Tuesday through Sunday/

In the wake of Monday's cold front, look for upper-level ridging to
bolster out west, eventually building back in to the Four-States
region. Typically when we mention upper level ridging, it's usually
followed with the words "warm and humid." However, I have some good
news this go around. The cold front will move through the area, and
stall out along the coast. This will keep winds from the
north/northeast for most of the Long-Term, allowing for dry air to
stay situated across the region. Additionally, afternoon high
temperatures will stay in the low-90s through the extended, as the
stalled front will help keep the warmer air to our south. This front
should stay stalled into Thursday, before another low moves through,
pushing it fully out of the region.

Precipitation chances over the long-term will be influenced by the
meandering of the stalled front, and eventually the sea breeze when
the stalled front kicks out. Additionally, as I previously mentioned,
another low pressure systems appears to move through the lower
Mississippi valley towards the end of this long-term period. This
would increase rain chances in our eastern zones, as they would be
on the fringe of this activity.

/44/

&&

.PREV DISCUSSION... /issued 1235 PM CDT Sun Aug 16 2020/

AVIATION...
VFR conditions to prevail across area terminals through 17/18Z.
However, could see reduced visibility values in and around
convection that could affect all terminal sites with the exception
of TXK from 17/00Z-17/05Z. Otherwise, northeast winds around 5
knots overnight to increase to 5 to 10 knots on Monday. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  94  70  94 /  30  10   0   0
MLU  69  92  68  95 /  20  10   0   0
DEQ  69  91  68  93 /  10  10   0   0
TXK  68  91  68  91 /  10  10   0   0
ELD  67  91  67  93 /  10  10   0   0
TYR  74  93  70  96 /  40  20   0   0
GGG  73  94  70  96 /  30  10   0   0
LFK  75  96  71  99 /  30  20   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT this evening for ARZ050-051-059>061-
     070>073.

LA...Heat Advisory until 7 PM CDT this evening for LAZ001>006-010>014-
     017>022.

OK...Heat Advisory until 7 PM CDT this evening for OKZ077.

TX...Heat Advisory until 7 PM CDT this evening for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

05/44
Hazardous weather outlook, Aug 16, 5:28 AM CST, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
628 AM CDT Sun Aug 16 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-171130-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
628 AM CDT Sun Aug 16 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Hot and humid conditions are expected today as temperatures climb
into the mid 90s to near 100 degrees. When combined with the high
humidity, heat indices will range from 105-110 degrees. Thus, a
Heat Advisory is in effect through 7 pm this evening. In addition
to the heat, isolated to widely scattered showers and
thunderstorms will be possible this afternoon into the evening
hours as a cool front moves through the region. An isolated strong
thunderstorm can not be ruled out, with locally gusty winds and
brief heavy rainfall possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Drier air will move into the region in wake of the frontal
passage, reducing heat index readings below 100 degrees for the
upcoming work week. Rain chances to return to portions of the
region during the afternoon hours from Wednesday through the end
of the week as an upper low develops across the lower Mississippi
Valley. Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters is not anticipated at this time.

In the hours before

Special weather statement, Aug 16, 2:35 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Shreveport LA
335 PM CDT Sun Aug 16 2020

TXZ096-108>110-162115-
Camp TX-Red River TX-Franklin TX-Titus TX-
335 PM CDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...SOUTHWESTERN TITUS...
CAMP AND SOUTHWESTERN RED RIVER COUNTIES UNTIL 415 PM CDT...

At 334 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mount Vernon, or 8 miles southeast of Hagansport, moving south at 35
mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Mount Pleasant, Pittsburg, Leesburg, Hagansport, Mount Vernon,
Bogata, Scroggins, Newsome, Purley, Winfield, Talco, Miller's Cove,
Rocky Mound, Hopewell, Holly Springs, Monticello, Harvard, Center
Point, Johntown and Lafayette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3354 9531 3359 9514 3290 9478 3290 9515
      3300 9515 3296 9517 3296 9520 3324 9531
TIME...MOT...LOC 2034Z 341DEG 32KT 3325 9515

19

The radar

The Shreveport radar (KSHV), 162 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Franklin

When
August 16, 2:55 PM CST
Where
Franklin County, 3.57 mi SSW of Hagansport
Measured
1 in hail
Reported by
Public
Coordinates
33.300, -95.246

Quarter size hail fell south of the Hagansport community.

Hail, Wood

When
August 16, 3:13 PM CST
Where
Wood County, 0.64 mi SE of Rock Hill
Measured
1.25 in hail
Reported by
Social Media
Coordinates
32.875, -95.491

Hail dollar size hail fell between Lake Fork and Lake Quitman.

Hail, Angelina

When
August 16, 5:35 PM CST
Where
Angelina County, 0.74 mi ENE of Burke
Measured
1.25 in hail
Reported by
Public
Coordinates
31.232, -94.768

Quarter to half dollar size hail fell in the Burke community.

Hail, Franklin

When
August 16, 11:10 PM CST
Where
Franklin County, 1.28 mi S of Mt Vernon
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.162, -95.227

Quarter size hail fell in Mount Vernon.

Thunderstorm Wind, Nacogdoches

When
August 16, 11:20 PM CST
Where
Nacogdoches County, 1.14 mi W of Douglass
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.671, -94.899

A large tree was blown down just west of the Douglass community near the intersection of Highway 21 and County Road 3.

Thunderstorm Wind, Nacogdoches

When
August 16, 11:41 PM CST
Where
Nacogdoches County, 5.4 mi WNW of Climax
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.499, -94.809

A large tree was blown down near the intersection of Highway 7 and County Road 761.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908780, 908781, 908782, 908783, 908784, 908789.